Arizona, 2018

Dust Storm and Damaging Winds in Arizona, September 2, 2018

September 2, 2018 · NWS PSR · 4 events in 2 counties and zones

Scattered monsoon thunderstorms developed across the greater Phoenix metropolitan area during the evening hours on September 2nd. The storms brought many of the typical weather hazards to the area: strong gusty and damaging outflow winds, locally heavy rain and urban flooding, and dense blowing dust.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered monsoon thunderstorms developed across the greater Phoenix metropolitan area during the evening hours on September 2nd. The storms brought many of the typical weather hazards to the area: strong gusty and damaging outflow winds, locally heavy rain and urban flooding, and dense blowing dust. Dust storm conditions were observed east of Phoenix; the visibility dropped to one quarter of a mile in dense blowing dust at Phoenix Mesa-Gateway airport at 1805MST. At 1729MST trained spotters in the Tolleson area west of Phoenix measured 1.2 inches of rain and that resulted in curb to curb street flooding. Wind damage occurred in north Phoenix; the public reported that a tree was blown down onto a fence at 12th Avenue and Cave Creek Road. Finally, at about 1800MST there were multiple reports from trained spotters and the public regarding storm damage including multiple trees down in the community of Queen Creek. No injuries were reported due to the wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 2, 2:01 PM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 2, 2:01 PM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
201 PM MST Sun Sep 2 2018

.SYNOPSIS...
Isolated to scattered showers and thunderstorms will be possible
tonight from Phoenix eastward. Storm chances decrease through
middle part of the week with only limited chances across the high
terrain. High temperatures will hover slightly below normal
through Wednesday before rising to slightly above normal by the
end of the work week.

&&

.DISCUSSION...
Latest water vapor imagery depicts much drier air aloft across the
Mojave Desert associated with an elongated vort max embedded
within a broad trough across the Desert Southwest. Surface dewpoints
are generally in the upper 50s and lower 60s, however latest ACARS
soundings from KPHX indicate that the moisture drops off dramatically
above 850 mb. The aforementioned trough is inducing a weak area of
low pressure in the vicinity of Blythe below 700 mb. Subsequent
cyclonic flow this evening will help to replenish the low-level
moisture that will inevitably be lost through mixing this afternoon.

Latest CAMs are exhibiting a reasonable amount of variability,
though the general consensus points to isolated to scattered
showers and thunderstorms developing mainly across Maricopa and
Pinal Counties tonight. Lift will be sufficient to overcome any CIN,
given the arrival of an outflow boundary from the east.
Vorticity-forced ascent will provide additional lift, even well after
sunset, and perhaps even after midnight. PoPs were consequently
increased for tonight. Any storms that develop will be capable of
producing very strong winds. Relatively cool air aloft associated
with the upper trough will also support fatter CAPE and storms
capable of producing hail.

&&

.PREVIOUS DISCUSSION...
The upper level trough will shift a bit to the east on Monday
with the trough axis situated across central Arizona. This will
bring an end of storm chances to the lower deserts, but we should
see more storm activity across the high terrain of eastern Arizona
where upper level dynamics will again be favorable. By Tuesday,
the trough lifts northeastward into New Mexico, but broad scale
troughing over the Desert Southwest and lingering moisture should
still be enough for a few isolated storms across the high terrain.
High temperatures through Tuesday will remain a couple degrees
below normals, but the lower deserts will still top 100 degrees
each day.

A drier westerly flow starting Wednesday will push much of the
available moisture into New Mexico leaving little storm activity
across the eastern Arizona high terrain through Friday. Upper
level heights will also gradually creep upward as a strong Pacific
ridge shifts closer to the Southwestern U.S. The drier conditions
and increasing heights will help to push daytime highs above
seasonal normals starting Thursday. At this point it seems the
Pacific high center should stay well to our west keeping highs
from reaching 110 degrees, but some locations across southeast
California may get close Friday and Saturday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
No aviation impacts into the afternoon hours with just FEW-SCT mid
and high clouds. Expecting to see more thunderstorm activity along
the higher terrain to the north, east, and southeast compared to
previous nights. Main effect on area terminals will be the
possibility of an outflow boundary out of the east, primarily
after 03/00Z. Confidence continues to grow that isolated showers
and thunderstorms could be possible over the terminals tonight,
especially across the East Valley. It looks like the greatest
potential for storms will be after 00Z for KIWA and after 03Z for
SDL and PHX. Otherwise, an easterly component will be maintained
longer into the afternoon than usual.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation impacts through the TAF period under mostly clear
skies. Winds will follow a persistence pattern favoring a general
south to southeasterly direction.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
A warming and drying trend is expected across the Desert
Southwest as high pressure becomes reestablished in the eastern
Pacific. Showers and thunderstorms are not anticipated, except
perhaps across the higher terrain east of Phoenix next weekend.
RHs will generally drop into the teens each afternoon, while winds
will remain well below critical thresholds.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Rogers/Hernandez
FIRE WEATHER...Hirsch

In the hours before

Special weather statement, Sep 2, 4:03 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
403 PM MST SUN SEP 2 2018

AZZ538-540-553-554-559-022345-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-Tonopah Desert AZ-West Pinal County AZ-
403 PM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
445 PM MST/445 PM PDT/...

At 401 PM MST/401 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Maricopa, or 20 miles southwest of Sun Lakes,
moving northeast at 10 mph.

Winds in excess of 30 mph along with blowing dust and reduced
visibilities down to one and a quarter miles will be possible with
this storm.

Locations impacted include...
Avondale, Goodyear, Buckeye, Maricopa, Perryville, Estrella Sailport,
Liberty, Estrella Mountain Park, Estrella Mountain Ranch, Rainbow
Valley, Ak-Chin Village and Mobile.

This includes the following highways...
AZ Interstate 10 between mile markers 114 and 122.
AZ Route 238 between mile markers 30 and 44.
AZ Route 85 between mile markers 146 and 149.

LAT...LON 3291 11215 3302 11221 3310 11241 3319 11262
      3325 11263 3345 11262 3348 11248 3337 11239
      3327 11224 3319 11209 3311 11198 3297 11196
      3292 11205
TIME...MOT...LOC 2301Z 243DEG 7KT 3300 11212

JS
Special weather statement, Sep 2, 4:47 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
447 PM MST SUN SEP 2 2018

AZZ540-543-544-550-030030-
South Mountain/Ahwatukee AZ-Buckeye/Avondale AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
447 PM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 530 PM
MST...

At 446 PM MST, Doppler radar was tracking a strong thunderstorm over
Phoenix International Raceway, or near Avondale, moving northeast at
5 mph.

Winds in excess of 35 mph along with blowing dust and reduced
visibilities down to one and one quarter miles will be possible with
this storm.

Locations impacted include...
Phoenix, Glendale, Avondale, Goodyear, El Mirage, Tolleson,
Youngtown, Laveen, Cashion, Sun City, Litchfield Park, Glendale
Sports Complex, Luke AFB, South Phoenix, Arizona State Fairgrounds,
South Mountain Park, Phoenix International Raceway, Downtown Peoria,
Downtown Phoenix and Downtown Glendale.

This includes the following highways...
AZ Interstate 10 between mile markers 124 and 145.
AZ Interstate 17 between mile markers 196 and 204.
US Highway 60 between mile markers 147 and 160.

LAT...LON 3357 11216 3347 11207 3334 11204 3329 11228
      3347 11246 3357 11234 3356 11231 3359 11231
      3362 11227
TIME...MOT...LOC 2346Z 232DEG 5KT 3339 11230

JS
Local storm report, Sep 2, 5:18 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
518 PM MST SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     2 NNW TOLLESON          33.48N 112.27W
09/02/2018  E40 MPH          MARICOPA           AZ   TRAINED SPOTTER

&&

MP

The radar

The Phoenix radar (KIWA), 61 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain, 1 dust storm. Local standard time, as filed.

Heavy Rain, Maricopa

When
September 2, 5:20 PM MST to 8:30 PM MST
Where
Maricopa County, 2.37 mi NNW of Tolleson
Reported by
Trained Spotter
Coordinates
33.480, -112.290

Thunderstorms with locally heavy rain developed across the western portion of the greater Phoenix metropolitan area during the evening hours on September 2nd. Some the stronger storms produced rain rates in excess of 3 inches per hour which led to flooding issues in communities such as Tolleson and Avondale. At 1729MST a trained weather spotter located about 3 miles northwest of the town of Tolleson reported 1.20 inches of rain that fell in a 20 minute period. The heavy rain occurred at 107th Avenue and Thomas road and resulted in curb to curb street flooding. Despite the intense rainfall, flash flooding was not observed. Shortly after the report, an Urban and Small Stream Flood Advisory was issued for the area; it was issued at 1735MST and remained in effect until 2030MST.

Dust Storm, Southeast Valley/Queen Creek

When
September 2, 5:25 PM MST to 7:00 PM MST
Where
Southeast Valley/Queen Creek forecast zone
Reported by
AWOS
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Thunderstorms with strong and gusty outflow winds affected the east and southeast portion of the greater Phoenix metropolitan area during the late afternoon and early evening hours on September 2nd. The stronger storms generated gusty outflow winds in excess of 40 mph that created dense blowing dust and dust storm conditions. At 1805MST the official AWOS weather station at the Phoenix Mesa-Gateway airport measured a visibility of one quarter mile in blowing dust. Winds were measured at 40 mph at the time. A Dust Storm Warning was issued for the area at 1725MST and it remained in effect until 1900MST. No accidents were reported due to the sharply reduced visibility and subsequent hazardous driving conditions.

Thunderstorm Wind, Maricopa

When
September 2, 6:00 PM MST to 6:05 PM MST
Where
Maricopa County, 0.9 mi SE of Boys Ranch
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.240, -111.610

Thunderstorms with strong, damaging outflow winds moved across the southeast portion of the greater Phoenix area during the early evening hours on September 2nd. One of the stronger storms affected the community of Queen Creek. According to a trained weather spotter located 2 miles east of Queen Creek, at 1800MST gusty winds estimated to be at least 65 mph bent down an outdoor canopy tent pole at 233rd Place and East Via Del Palo Road. At the same time, the general public reported multiple instances of storm damage and trees downed in the Villages subdivision in Queen Creek. Wind gusts were estimated to be even higher, at about 70 mph. A few minutes later, at 1804MST, another trained spotter reported several trees blown down at 23425 South 223rd Place. As with the previous damage reports, the trees were downed about 2 miles east of Queen Creek. No injuries were reported due to the storm damage and downed trees.

Thunderstorm Wind, Maricopa

When
September 2, 6:45 PM MST
Where
Maricopa County, 0.58 mi W of Cactus
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
33.580, -112.060

Thunderstorms with gusty and damaging outflow winds moved across the northern portions of the greater Phoenix area during the evening hours on September 2nd. One of the stronger storms affected portions of north Phoenix and Deer Valley. According to a report from the public, gusty outflow winds estimated to be near 65 mph in strength blew down a tree about 7 miles southeast of Deer Valley. The tree was blown down and onto a fence at 12th Street and Cave Creek Road. No injuries were reported due to the fallen tree.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773585, 773586, 773587, 773582.